Thunderstorm Wind, Fall River
- When
- July 4, 5:55 PM MST
- Where
- Fall River County, 6 mi SSW of Hot Springs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.350, -103.526
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced wind gusts to 60 mph south of Hot Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 60 mph south of Hot Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 11:49 AM MST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1249 PM MDT MON JUL 4 2011
.DISCUSSION...WATER VAPOR IMAGES REVEALED A MONSOONAL MOISTURE FLOW
TOWARD THE CWA AS A MIDLEVEL SHORT-WAVE TROUGH WAS EXITING THE
EASTERN DAKOTAS. A WEAK SURFACE COLD FRONT HAS PUSHED THROUGH ALL
BUT FAR SOUTHERN SD WITH A MOIST NORTHERLY FLOW IN ITS WAKE. MLCIN
WAS STILL 100-250 J/KG WHICH WAS KEEPING A LID ON CONVECTION. A
SHORT-WAVE TROUGH APPEARED TO BE OVER WESTERN/CENTRAL WY.
FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT CONVECTION TO
INITIATE OVER THE BLKHLS BY 200-300 PM AND THEN GRADUALLY BUILD
ALONG THE SURFACE BOUNDARY BETWEEN 400-600 PM. A FEW CONVECTIVE
COMPLEXES LIKELY WILL ENSUE AS THE APPROACHING SHORT-WAVE TROUGH
INTERACTS WITH THE ABUNDANT LOW-LEVEL MOISTURE...SURFACE BOUNDARY...
AND MLCAPE OF 1000-3500 J/KG. IN ADDITION...DECENT Q-G FORCING IS
PROGGED AS A 70-KT UPPER JET PASSES TO OUR NORTH...PLACING MUCH OF
THE CWA IN UPPER-LEVEL DIVERGENCE. THE 0-6KM SHEAR IS SOMEWHAT
MARGINAL SO DO NOT EXPECT MANY SUPERCELLS. HAIL WILL BE THE MAIN
THREAT GIVEN THE LARGE CAPE...ALONG WITH LOCALLY HEAVY RAINFALL AS A
WEAK LOW-LEVEL JET FOCUSES MOISTURE AND MASS CONVERGENCE ACROSS
SOUTH-CENTRAL SD LATER TONIGHT.
ON TUESDAY THE UPPER TROUGH MOVES EAST BUT CONVECTION WILL LINGER
THROUGH MUCH OF THE MORNING. DRYING WILL WORK IN FROM THE NORTH AS A
SURFACE RIDGE SETTLES ACROSS THE DAKOTAS AND THE MONSOONAL MOISTURE
PLUMES SHIFTS SOUTH. THIS WILL LEAVE A THETA-E RIDGE ACROSS EASTERN
WY...BUT WITH MINIMAL FORCING DO NOT EXPECT MUCH MORE THAN ISOLATED
AFTERNOON STORMS ACROSS SD...WITH SCATTERED COVERAGE AT BEST IN
EASTERN WY. IT WILL BE SEVERAL DEGREES COOLER THAN TODAY DUE TO COLD
AIR ADVECTION IN THE LOW LEVELS.
ON TUESDAY NIGHT THERE WILL BE SOME RIDGING ALOFT WITH NORTHWEST
FLOW. A SUBTLE WAVE MAY MOVE ACROSS WY AND SUPPORT EVENING STORMS
OVER MAINLY EASTERN WY...CLOSER TO THE MONSOONAL MOISTURE PLUME.
OTHERWISE THIS WILL BE A RELATIVE LULL IN CONVECTIVE ACTIVITY.
THERE WILL BE A BETTER CHANCE FOR STORMS WEDNESDAY AFTERNOON AND
ESPECIALLY WEDNESDAY NIGHT AS ANOTHER WAVE MOVES THROUGH THE RIDGE
AND THE MONSOONAL MOISTURE PLUME SHIFTS BACK TO THE NORTH. A 50-KT
JET IS PROGGED TO PASS TO OUR NORTH WITH UPPER-LEVEL DIVERGENCE OVER
THE CWA. IT DOES NOT LOOK TO BE AS ACTIVE AS TONIGHT WILL BE GIVEN
THE WEAKER UPPER-LEVEL JET AND MARGINAL DEEP-LAYER SHEAR...BUT SOME
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE AS PRECIPITABLE WATER
IS 140-160 PERCENT OF AVERAGE AND A LOW-LEVEL JET DEVELOPS ACROSS
WESTERN SD.
EXTENDED...AN UNSETTLED WEATHER PATTERN WILL CONTINUE AS A VARIETY
OF WEAK SHORT-WAVE TROUGHS PROGRESS THROUGH A LOW AMPLITUDE RIDGE...
BRINGING DAILY CHANCES FOR THUNDERSTORMS. TEMPERATURES WILL REMAIN
NEAR TO SLIGHTLY ABOVE AVERAGE.
&&
.AVIATION...THUNDERSTORMS WILL DEVELOP OVER THE AREA LATE THIS
AFTERNOON INTO THIS EVENING...BRINGING AREAS OF MVFR AND LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE. SHOWERS AND STORMS
WILL PERSIST ACROSS MUCH OF WESTERN SOUTH DAKOTA OVERNIGHT WITH SOME
MVFR CIGS POSSIBLE LATE TONIGHT THROUGH 15Z TUESDAY MORNING.
&&
.HYDROLOGY...FLASH FLOOD GUIDANCE ACROSS SOUTH-CENTRAL SD IS FROM
1-3 INCHES OVER A FEW HOURS. THE POTENTIAL FOR SLOW-MOVING STORMS
EXISTS AS THE 0-6KM MEAN WIND IS ONLY 5-10 KTS. MOISTURE TRANSPORT
VECTORS ARE PROGGED TO CONVERGE IN THIS AREA OVERNIGHT...HELPING
BOOST PRECIPITABLE WATER TO 140-160 PERCENT OF AVERAGE. THE SURFACE
BOUNDARY SHOULD PROVIDE A FOCUS FOR STORM INITIATION AND POSSIBLE
TRAINING OF ECHOES. THE FLASH FLOOD WATCH FOR SOUTH-CENTRAL SD LOOKS
REASONABLE GIVEN THIS SETUP.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.
WY...NONE.
&&
BUNKERS/RUDGEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 449 AM MDT MON JUL 4 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 449 AM MDT (549 AM CDT) MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. IN ADDITION...HEAVY RAINS ARE POSSIBLE...ESPECIALLY TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. SOME OF THESE STORMS COULD BE SEVERE MAINLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS EACH DAY THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 252 PM MDT MON JUL 4 2011 SDZ029-074-042130- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 252 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330 PM MDT... AT 247 PM MDT...ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF JEWEL CAVE TO ARGYLE...AND MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF INCLUDE... WIND CAVE VISITORS CENTER... ARGYLE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 346 PM MDT MON JUL 4 2011 SDZ029-042230- SOUTHERN BLACK HILLS SD- 346 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 430 PM MDT... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANATOR...OR 6 MILES SOUTHWEST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SANATOR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 504 PM MDT MON JUL 4 2011 SDZ027-041-050000- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 504 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FALL RIVER COUNTY UNTIL 600 PM MDT... AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF REDBIRD TO 26 MILES SOUTHWEST OF ARDMORE...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... EDGEMONT... PROVO... ARDMORE... RUMFORD... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 519 PM MDT MON JUL 4 2011 SDZ028-050000- CENTRAL BLACK HILLS SD- 519 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 600 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOON...OR 13 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WESTERN PENNINGTON COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 614 PM MDT MON JUL 4 2011 SDZ029-050100- SOUTHERN BLACK HILLS SD- 614 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 700 PM MDT... AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 14 MILES SOUTHWEST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS WEST OF PRINGLE AND ARGYLE IN WESTERN CUSTER COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 636 PM MDT MON JUL 4 2011 SDZ027-041-050115- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 636 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER COUNTY UNTIL 715 PM MDT... AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF ARGYLE TO 10 MILES EAST OF RUMFORD...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN HOT SPRINGS... COTTONWOOD SPRINGS DAM... ANGOSTURA RESERVOIR... COLD BROOK RESERVOIR... MAVERICK JUNCTION... OELRICHS... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310035.